Michigan, 2005

Tornado and Hail in Michigan, July 25 to 26, 2005

July 25 to 26, 2005 · NWS GRR · 21 events in 14 counties and zones

A large severe weather outbreak occurred and produced numerous reports of wind damage, one tornado and one isolated hail report. A F1 tornado struck three miles west of Baldwin in Lake county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$645,000
Crop damage
$75,000
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A large severe weather outbreak occurred and produced numerous reports of wind damage, one tornado and one isolated hail report. A F1 tornado struck three miles west of Baldwin in Lake county. It's path was four miles long and was one half mile wide at it's widest point. Top winds were estimated at 120 m.ph. The damage began at Evergreen and 64th Street and ended at Wingelton and 52nd Street. The Bowman Bridge Campground sustained extensive damage, where hundreds of trees were either uprooted or snapped. No injuries or fatalities occurred as a result of this tornado. As a result of severe thunderstorm wind gusts, there were numerous reports of wind damage including downed trees, limbs, and power lines across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 25, 7:45 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 25, 7:45 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
845 PM EDT MON JUL 25 2005

.UPDATE...
AT 0030Z THE SFC ANALYSIS SHOWS THE WARM FRONT EXTENDS FROM ROUGHLY
MKG TO LAN AND DTW. IT WILL CONTINUE TO LIFT NORTH OVERNIGHT AS THE
SFC LOW PRESSURE SYSTEM AND ATTENDANT COLD FRONT OFF TO OUR WEST
HEADS OUR WAY. THE KGRR 88D SHOWS A FEW SHOWERS JUST EAST OF BIG
RAPIDS AND ELEVATED SHOWERS AND STORMS COULD POP UP AT JUST ABOUT
ANY TIME JUST NORTH OF THE WARM FRONT. FURTHERMORE... SFC BASED
STORMS ARE DEVELOPING IN A VERY UNSTABLE AIRMASS SOUTH OF THE WARM
FRONT OVER NORTHERN IL AND NORTHERN IN. OUR THREAT FOR CONVECTION
WILL CONTINUE TO INCREASE THROUGH THE LATE EVENING HOURS AND
ESPECIALLY AFTER MIDNIGHT.

OUR GOING FCST HAS AN EXCELLENT HANDLE ON THE SITUATION SO NO
EVENING UPDATE IS NECESSARY. I WILL LEAVE THE FLOOD WATCH HEADLINE
UNCHANGED AS WELL. I SUSPECT THE BEST CHANCE FOR ANY FLOODING WOULD
BE ACROSS OUR NORTHERN CWA. I ALSO EXPECT THUNDERSTORM CLUSTERS TO
BE PROGRESSIVE OVERNIGHT SUCH THAT IT WILL BE MORE OF AN URBAN AND
SMALL STREAM OR LOCALIZED QUICK HITTING FLASH FLOOD TYPE EVENT
RATHER THAN A LONGER DURATION FLOOD EVENT. SVR WX IS CERTAINLY
POSSIBLE ACROSS OUR AREA OVERNIGHT TOO WITH WIND / HAIL AS PRIMARY
THREATS. I THINK OUR MAIN SVR WX THREAT OVERNIGHT WOULD BE POSSIBLE
WIND DAMAGE WITH A BOW ECHO OR LEWP WHICH WOULD DEVELOP UPSTREAM OF
US DURING THE LATE EVENING HOURS IN THE HIGH 0-6KM SHEAR ENVIRONMENT
OVER SW WI.

WE WILL UPDATE THE FLOOD WATCH STATEMENT LATER THIS EVENING BUT NO
REAL CHANGES ARE ANTICIPATED.

.GRR WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR THE AREA TONIGHT
AND TUESDAY MORNING.

&&

LAURENS
Hazardous weather outlook, Jul 25, 12:00 PM EST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
100 PM EDT MON JUL 25 2005

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-261000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
100 PM EDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A DEVELOPING WARM FRONT IN NORTHERN INDIANA WILL LIFT NORTH THIS
EVENING AND TONIGHT.  SHOWERS AND THUNDERSTORMS WILL FORM ALONG
THIS FEATURE...BRINGING THE POSSIBILITY OF HEAVY RAIN AND SEVERE
THUNDERSTORMS TO THE REGION.  THE ATMOSPHERE WILL BE VERY MOIST AND
THIS COULD LEAD TO TORRENTIAL DOWNPOURS.  LOCALLY IN EXCESS OF 2
INCHES OF RAIN COULD FALL WHERE THUNDERSTORMS PERSIST.  THIS COULD
LEAD TO URBAN AND POOR DRAINAGE FLOODING AND ELEVATE THE POTENTIAL
FOR SMALL STREAM FLOODING.  DAMAGING WINDS IN EXCESS OF 60 MPH AND
LARGE HAIL TO 1 INCH IN DIAMETER WILL BE POSSIBLE AND AN ISOLATED
TORNADO COULD OCCUR AS WELL.  ALSO...LIGHTNING WILL BE FREQUENT.
THE MAIN THREAT AREA FOR HEAVY RAIN AND SEVERE WEATHER THIS
AFTERNOON IS ALONG INTERSTATE 94.  THEN TONIGHT THE ENTIRE REGION
IS UNDER THE RISK FOR SEVERE WEATHER AND HEAVY RAIN.  THUNDERSTORM
MOVEMENT THIS AFTERNOON WILL BE TO THE EAST AT 25 MPH.
OVERNIGHT...STORM MOVEMENT WILL BE TO THE NORTHEAST AT 30 TO 40
MPH...BUT THE STORMS COULD TRAIN OVER THE SAME REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL SWEEP ACROSS SOUTHWEST LOWER MICHIGAN ON TUESDAY.
AHEAD OF THE FRONT...EAST OF A LINE FROM KALAMAZOO TO MOUNT PLEASANT
THERE WILL BE A CHANCE OF STRONG TO SEVERE THUNDERSTORMS.

THERE WILL BE AN INCREASED RISK OF RIP CURRENTS ON TUESDAY AND
TUESDAY NIGHT ALONG BEACHES FROM ST. JOSEPH TO MANISTEE AS WINDS AND
WAVES INCREASE BEHIND THE COLD FRONT. WAVES OF 3 TO 5 FEET CAN BE
EXPECTED. WAVES OF THIS HEIGHT WILL ALSO POSE A THREAT TO SMALL
CRAFT OUT ON LAKE MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH TUESDAY.

DUKE MJS

The radar

The Grand Rapids radar (KGRR), 13 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Hail, Kent

When
July 25, 9:30 PM EST
Where
Kent County, Caledonia
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
42.783, -85.517

Thunderstorm Wind, Jackson

When
July 25, 10:04 PM EST
Where
Jackson County, Hanover
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
42.100, -84.550

Thunderstorm Wind, Allegan

When
July 25, 10:44 PM EST
Where
Allegan County, Saugatuck
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
42.650, -86.200

Thunderstorm Wind, Ottawa

When
July 25, 10:52 PM EST
Where
Ottawa County, Holland
Measured
53 kt (61 mph) estimated gust
Property damage
$75,000
Reported by
BROADCAST MEDIA
Coordinates
42.783, -86.117

Thunderstorm Wind, Ottawa

When
July 25, 11:15 PM EST
Where
Ottawa County, Port Sheldon
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
42.900, -86.217

Thunderstorm Wind, Muskegon

When
July 25, 11:20 PM EST
Where
Muskegon County, Fruitport
Measured
53 kt (61 mph) estimated gust
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
43.117, -86.150

Thunderstorm Wind, Mason

When
July 26, 12:05 AM EST
Where
Mason County, Scottville
Measured
53 kt (61 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
43.950, -86.283

Thunderstorm Wind, Oceana

When
July 26, 12:06 AM EST
Where
Oceana County, Pentwater
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
43.783, -86.433

Thunderstorm Wind, Mecosta

When
July 26, 12:15 AM EST to 12:27 AM EST
Where
Mecosta County, Rodney
Measured
53 kt (61 mph) estimated gust
Property damage
$40,000
Reported by
LAW ENFORCEMENT
Coordinates
43.667, -85.317

Tornado, Lake

When
July 26, 12:35 AM EST to 12:39 AM EST
Where
Lake County, Baldwin
Rating
F1
Path length
4 mi
Path width
850 yd
Property damage
$150,000
Crop damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
43.900, -85.850

Thunderstorm Wind, Newaygo

When
July 26, 12:50 AM EST
Where
Newaygo County, Countywide
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
43.550, -85.800

Thunderstorm Wind, Oceana

When
July 26, 1:20 AM EST
Where
Oceana County, Hart
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
43.700, -86.367

Thunderstorm Wind, Mecosta

When
July 26, 1:30 AM EST
Where
Mecosta County, Chippewa Lake
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
43.733, -85.300

Thunderstorm Wind, Eaton

When
July 26, 1:35 AM EST
Where
Eaton County, Eaton Rapids
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
42.517, -84.650

Thunderstorm Wind, Isabella

When
July 26, 1:40 AM EST
Where
Isabella County, Beal City
Measured
53 kt (61 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
43.667, -84.917

Thunderstorm Wind, Mason

When
July 26, 1:50 AM EST
Where
Mason County, Wiley
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
43.867, -86.283

Thunderstorm Wind, Lake

When
July 26, 1:50 AM EST
Where
Lake County, Baldwin
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
43.900, -85.850

Thunderstorm Wind, Newaygo

When
July 26, 2:05 AM EST
Where
Newaygo County, Fremont
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
43.467, -85.950

Thunderstorm Wind, Osceola

When
July 26, 2:20 AM EST
Where
Osceola County, Marion
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
44.100, -85.150

Thunderstorm Wind, Clare

When
July 26, 2:30 AM EST
Where
Clare County, Lake
Measured
53 kt (61 mph) estimated gust
Property damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
43.850, -85.000

Thunderstorm Wind, Mecosta

When
July 26, 2:35 AM EST
Where
Mecosta County, Mecosta
Measured
53 kt (61 mph) estimated gust
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
43.617, -85.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyThe tornado archive for Michigan, 2005Warnings in Michigan, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470904, 5470905, 5470906, 5470907, 5470908, 5470909, 5470910, 5470911, 5470912, 5470913, 5470977, 5470978, 5470979, 5470980, 5470981, 5470982, 5470987, 5470983, 5470984, 5470985, 5470986.